Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 345, NWS Atlanta, GA

July 13, 2003Gwinnett County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 13, 2003, 9:37 PM EDT for Gwinnett County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 9:37 PM EDT (01:37 UTC)
Expired
Jul 13, 2003, 10:15 PM EDT
In force
38 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 87 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

082 
WUUS52 KFFC 140137
SVRATL
GAC135-140215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
937 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GWINNETT COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 1015 PM EDT

* AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DULUTH...MOVING EAST AT 30 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BERKELEY
LAKE...DACULA...DULUTH...GRAYSON...LAWRENCEVILLE AND SUWANEE.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3413 8416 3397 8423 3384 8391 3401 8381

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:35 PM EDT, 2 minutes earlier.

Area forecast discussion, Jul 13, 9:35 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
935 PM EDT SUN JUL 13 2003

ALTHOUGH MUCH OF THE FORECAST AREA HAS BEEN WORKED OVER...
POCKETS OF INSTABILITY REMAIN. SINCE WE HAVE AN UPPER LEVEL TROUGH
OVER THE AREA...AND SEVERAL OUTFLOW BOUNDARIES AT THE SURFACE...
WE NEED TO HANG ON TO POPS OVERNIGHT. AREAL COVERAGE AND INTENSITY
SHOULD BE DIMINISHING WITH TIME...BUT LOCALLY HEAVY RAIN AND ISOLATED
SEVERE STORMS MAY PERSIST INTO THE EARLY MORNING HOURS.

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

15
Hazardous weather outlook, Jul 13, 6:00 AM EDT, 15 hours 37 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY.

.SYNOPSIS...
A STATIONARY FRONT OVER TENNESSEE AND THE SOUTH APPALACHIANS WILL
DRIFT INTO NORTH GEORGIA THROUGH TONIGHT. A TROUGH OF LOW PRESSURE
ACROSS NORTH GEORGIA WILL WEAKEN TODAY.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. FREQUENT LIGHTNING AND HEAVY RAIN CAN ALSO BE
EXPECTED. THE BEST TIME FOR SEVERE WEATHER WILL BE THIS AFTERNOON
AND EVENING.

.DISCUSSION...
A MOIST AIRMASS WILL CONTINUE OVER THE AREA. CAPES OF 500 TO 1500
CAN BE EXPECTED...ALONG WITH LIFTED INDICES OF MINUS 2 TO MINUS 6.
ALSO...WEAK UPPER LEVEL ENERGY WILL MOVE ACROSS THE AREA AND DEEPEN
AN UPPER LEVEL TROUGH OF LOW PRESSURE. THIS WILL AID THUNDERSTORM
DEVELOPMENT.

.FOR SPOTTERS...
SPOTTERS SHOULD REMAIN ALERT IN CASE ACTIVATION IS NEEDED.

.OTHER HAZARDS...
HEAVY RAIN AND SOME FLOODING MAY ALSO OCCUR.

.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Special weather statement, Jul 13, 8:11 PM EDT, 1 hour 26 minutes before
GAZ031-032-140045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
811 PM EDT SUN JUL 13 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN
NORTHERN PAULDING AND NORTHERN COBB COUNTIES UNTIL 845 PM EDT...

AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER ACWORTH AND IN NORTHERN
PAULDING COUNTY...MOVING EAST AT 35 MPH.  WINDS GUSTS TO 50 MPH AND
PEA-SIZED HAIL CAN BE EXPECTED IN THESE STORMS.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 845 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 13, 8:16 PM EDT, 1 hour 21 minutes before
GAZ036>039-050-051-140115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
816 PM EDT SUN JUL 13 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS AND HEAVY RAIN IN
TALIAFERRO...GREENE...OCONEE...WILKES...OGLETHORPE AND CLARKE
COUNTIES UNTIL 915 PM EDT...

AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM ATHENS TO WASHINGTON MOVING
SOUTHEAST AT 10 MPH. THEY HAVE BEEN ACCOMPANIED BY HEAVY RAIN IN
EXCESS OF 2 INCHES AN HOUR. BE CAREFUL WHILE DRIVING AS THIS MAY
PRODUCE PONDING OF WATER ON ROADS.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 915 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 13, 8:48 PM EDT, 49 minutes before
GAZ020-021-032-140115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
848 PM EDT SUN JUL 13 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN
COBB...CHEROKEE AND SOUTHERN BARTOW COUNTIES UNTIL 915 PM EDT...

AT 843 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM NELSON TO 6 MILES SOUTHWEST OF
EMERSON...MOVING SOUTHEAST AT 20 MPH.  THIS AREA HAS WEAKENED OVER
THE PAST HOUR...BUT IS STILL CAPABLE OF PRODUCING PEA-SIZED
HAIL...WIND GUSTS TO 40 MPH AND TORRENTIAL RAIN.  A FLASH FLOOD
WARNING REMAINS IN EFFECT FOR PORTIONS OF THIS AREA.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 915 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 13, 8:53 PM EDT, 44 minutes before
GAZ051-061-062-140145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
853 PM EDT SUN JUL 13 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS AND HEAVY RAIN IN
EXCESS OF ONE TO TWO INCHES AN HOUR IN HANCOCK...WARREN AND
TALIAFERRO COUNTIES UNTIL 945 PM EDT...

AT 850 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CRAWFORDVILLE...MOVING EAST AT 5 MPH.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 945 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 13, 9:25 PM EDT, 12 minutes before
GAZ030-140200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
925 PM EDT SUN JUL 13 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS...INTENSE
LIGHTNING...AND HEAVY RAIN IN EXCESS OF AN INCH IN ONE HALF AN HOUR
IN POLK COUNTY UNTIL 1000 PM EDT...

AT 921 PM EDT...OVER CEDARTOWN...MOVING SOUTHEAST AT 20 MPH.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 1000 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, Jul 13, 9:27 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
927 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    MACON                     GA   FLOODING
07/13/03   BIBB                           STREETS AND BUILDINGS
                                          FLOODED.  OVER A FOOT AND
                                          A HALF IN SOME PLACES.
                                          REPORTED BY BIBB COUNTY
                                          EMA.

0500 PM    BUENA VISTA               GA   FLOODING
07/13/03   MARION                         ROADS WASHED OUT.
                                          REPORTED BY MARION COUNTY
                                          911.

0600 PM    DALTON                    GA   0.88 INCH HAIL
07/13/03   WHITFIELD                      REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0606 PM    IVY LOG                   GA   1.75 INCH HAIL
07/13/03   UNION                          REPORTED BY UNION COUNTY
                                          911.

0607 PM    COLUMBUS                  GA   FLOODING
07/13/03   MUSCOGEE                       HOUSES AND BUSINESSES
                                          FLOODED ON THE SOUTH END
                                          OF TOWN.  REPORTED BY
                                          MUSCOGEE COUNTY 911.

0610 PM    DALTON                    GA   WIND DAMAGE
07/13/03   WHITFIELD                      NUMEROUS TREES DOWN.
                                          REPORTED BY WHITFIELD
                                          COUNTY 911.

0620 PM    NEWNAN                    GA   WIND DAMAGE
07/13/03   COWETA                         SEVERAL TREES DOWN.
                                          REPORTED BY COWETA COUNTY
                                          911.

0700 PM    HOLLEY                    GA   WIND DAMAGE
07/13/03   MURRAY                         SEVERAL TREES DOWN.
                                          REPORTED BY MURRAY COUNTY
                                          911.

0700 PM    HOLLEY                    GA   1.75 INCH HAIL
07/13/03   MURRAY                         REPORTED BY MURRAY COUNTY
                                          911.

0709 PM    CISCO                     GA   WIND DAMAGE
07/13/03   GORDON                         SEVERAL TREES AND POWER
                                          LINES DOWN.  REPORTED BY
                                          GORDON COUNTY 911.

0730 PM    HOLLEY                    GA   FLOODING
07/13/03   MURRAY                         WATER FLOWING ACROSS
                                          ROADS. REPORTED BY MURRAY
                                          COUNTY 911.

0730 PM    WESTON                    GA   FLOODING
07/13/03   WEBSTER                        WATER COVERING ROADS IN
                                          THE SOUTH END OF TOWN.
                                          REPORTED BY WEBSTER
                                          COUNTY 911.

0738 PM    CALHOUN                   GA   1.00 INCH HAIL
07/13/03   GORDON                         REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0740 PM    TALKING ROCK              GA   1.75 INCH HAIL
07/13/03   PICKENS                        REPORTED BY PICKENS
                                          COUNTY 911.

0825 PM    GAINESVILLE               GA   0.88 INCH HAIL
07/13/03   HALL                           DIME TO NICKEL SIZE HAIL.
                                          REPORTED BY HALL COUNTY
                                          911.

0845 PM    6NW WALESKA               GA   WIND DAMAGE
07/13/03   CHEROKEE                       A FEW TREES AND POWER
                                          LINES DOWN.  REPORTED BY
                                          CHEROKEE COUNTY EMA.

0915 PM    6SE CANTON                GA   WIND DAMAGE
07/13/03   CHEROKEE                       SEVERAL TREES DOWN.
                                          REPORTED BY CHEROKEE
                                          COUNTY 911.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:24 PM EDTSevere Thunderstorm WarningFFCHall36 min
Jul 13, 9:03 PM EDTSevere Thunderstorm WarningFFCCherokee, Fulton27 min
Jul 13, 9:08 PM EDTFlash Flood WarningFFCCherokee67 min
Jul 13, 9:18 PM EDTFlash Flood WarningFFCGreene, Taliaferro, Warren87 min
Jul 13, 9:24 PM EDTSevere Thunderstorm WarningFFCForsyth36 min
Jul 13, 9:41 PM EDTFlash Flood WarningFFCBarrow, Forsyth, Gwinnett, Hall, Jackson94 min
Jul 13, 10:47 PM EDTFlash Flood WarningFFCWarren118 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.